[Question #2344] Acyclovir and Potassium level rise

44 months ago
Follow up again, I do have the same symptoms, mainly the burning/tingling in the feet and occasionally in the hands. I have had blood work done several times to check for abnormalities and the most recent test showed a high potassium serum level. The reading was 5.6. I have been taking a daily 400mg of acyclovir (about 1 month). My CBC test prior to starting the daily regiment showed a potassium serum level of 4.8. I have found a couple articles that show the acyclovir can cause this to rise. Do you have any information on this and do you believe the potassium levels could be causing the discomfort I am feeling in my feet? Do you recommend a daily regiment of acyclovir? 
Terri Warren, RN, Nurse Practitioner
Terri Warren, RN, Nurse Practitioner
44 months ago
I know of only one article that discusses potassium and acyclovir and that discusses decreases in potassium, not increases, and it is using IV acyclovir.  I doubt very seriously that the acyclovir is impacting your potassium but you could stop and see what happens, then restart and see if it goes back up.  I've not heard ever of this complication of taking the medication.  I recommend suppression for a few reasons:  1) decrease the frequency of outbreaks and 2) reduce the risk of transmitting HSV to a partner.  I don't know what the burning in your feet is about, sorry about that.

Terri
---
44 months ago
Thank you. So to be clear, do you suggest I stay on the 400mg daily regiment or only when I experience an outbreak? If I stay on a daily regiment, is 400mg a suggested dosage? 
Terri Warren, RN, Nurse Practitioner
Terri Warren, RN, Nurse Practitioner
44 months ago
If you are attempting to reduce transmission to someone else, then daily suppression is recommended.  The dose is 400 mg twice a day, not once a day.
If you are not bothered by the frequency of recurrences, you can simply take acyclovir 400 mg three times a day for five days. 
I would strongly suggest that you speak with your primary care provider about the elevation in your potassium while taking acyclovir and perhaps go off for  while, redo the test, then go back on the medicine and redo the test again to see if it might be related to the medication.

Terri
---